Atypical Antipsychotics and Dyslipidemia- Experience at Psychiatry Hospital Hyderabad, Pakistan.

  • Quratulain Khuhro
  • Naseem Aslam Channa
  • Safdar Ali Amur
  • Muzna Para
  • Muhammad Haneef Mugheri
  • Najaf Ali Soomro
Keywords: Antipsychotics, Dyslipidemia, Psychosis, Pakistan.

Abstract

Objective: To evaluate effects of atypical antipsychotics on the serum lipid contents of inpatients suffering from psychosis at Psychiatry Hospital Hyderabad, Pakistan. Patients and Methods: Total 160 patients suffering from psychosis were randomly selected from psychiatry hospital Hyderabad, Sindh, Pakistan during October 2014 to September 2015 along with 188 control subjects and they were followed from baseline (drug naïve-first-episode psychosis (FEP) patients); on admission to 3rd month of their treatment with three different antipsychotic drugs (i.e. risperidone, olanzapine and clozapine). Blood samples were collected on admission and after completion of each month for analysis of serum lipid contents. Results: Concentration of serum high-density lipoprotein cholesterol (HDL–C), total cholesterol (TC), triglycerides (TGs), very low-density lipoprotein cholesterol (VLDL–C) as well as total lipids (TL) were significantly reduced in baseline psychotic patients when compared with controls. When 2nd and 3rd months risperidone treated psychotic patients were compared with baseline psychotic patients, TC, TG, VLDL–C and TL were significantly increased. Serum lipid contents in Olanzapine and Clozapine treated psychotic patients were significantly increased in 2nd and 3rd months as compared to baseline psychotic patients, whereas, reverse was true for HDL–C. The low-density lipoprotein cholesterol (LDL–C) was increased in 2nd month treated psychotic patients as compared to baseline psychotic patients. When all three drugs were compared, clozapine was found highly associated with dyslipidemia. Conclusion: Atypical Antipsychotics may play a role in developing dyslipidemia. Among three psychotic drugs Clozapine is the most significant in causing dyslipidemia to the psychotic patients in Pakistan.
Published
2018-09-27
Section
Articles